Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2017, 12:42 AM CDT for Oregon County, Missouri. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2017, 12:42 AM CDT (05:42 UTC)
- Expired
- Mar 30, 2017, 1:02 AM CDT
- In force
- 20 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Oregon County, MO
The radar
The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 12:50 AM CDT | HAIL 1.25 | 1 Sse Thayer, MO | HALF DOLLAR SIZE HAIL REPORTED NEAR THE STATE LINE JUST SOUTHEAST OF THAYER ALONG HIGHWAY 63 |
| Mar 30, 12:50 AM CDT | HAIL 1.25 | 1 Sse Thayer, MO | HALF DOLLAR SIZE HAIL REPORTED NEAR THE STATE LINE JUST SOUTHEAST OF THAYER ALONG HIGHWAY 63. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.6
The text
As transmitted.
814
WUUS53 KSGF 300542
SVRSGF
MOC149-300630-
/O.NEW.KSGF.SV.W.0108.170330T0542Z-170330T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1242 AM CDT THU MAR 30 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Oregon County in south central Missouri...
* Until 130 AM CDT
* At 1242 AM CDT, a severe thunderstorm was located over Mammoth
Spring, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grand Gulf State Park... Thayer...
Alton... Thomasville...
Myrtle... Wilderness...
Couch... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Springfield.
&&
LAT...LON 3689 9152 3689 9122 3683 9122 3682 9111
3650 9113 3650 9166 3651 9166
TIME...MOT...LOC 0542Z 215DEG 44KT 3646 9155
HAIL...1.00IN
WIND...60MPH
$$
Griffin2 follow-up statements
575
WWUS53 KSGF 300555
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1255 AM CDT THU MAR 30 2017
MOC149-300630-
/O.CON.KSGF.SV.W.0108.000000T0000Z-170330T0630Z/
Oregon MO-
1255 AM CDT THU MAR 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR OREGON COUNTY...
At 1254 AM CDT, a severe thunderstorm was located 7 miles northeast
of Thayer, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Public. Half dollar size hail was reported near the state
line along Highway 63 just southeast of Thayer.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Thayer... Alton...
Couch... Greer...
Myrtle... Wilderness...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Springfield.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3689 9142 3689 9122 3683 9122 3682 9111
3650 9113 3650 9165
TIME...MOT...LOC 0554Z 215DEG 44KT 3659 9144
HAIL...1.25IN
WIND...60MPH
$$
Griffin066
WWUS53 KSGF 300602
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
102 AM CDT THU MAR 30 2017
MOC149-300611-
/O.CAN.KSGF.SV.W.0108.000000T0000Z-170330T0630Z/
Oregon MO-
102 AM CDT THU MAR 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR OREGON COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
frequent lightning is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3689 9142 3689 9122 3683 9122 3682 9111
3650 9113 3650 9165
TIME...MOT...LOC 0559Z 215DEG 44KT 3667 9137
$$
GriffinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:01 AM CDT, 41 minutes earlier.
Area forecast discussion, Mar 30, 12:01 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1201 AM CDT Thu Mar 30 2017 .SHORT TERM...(Today and Tonight) Issued at 120 PM CDT Wed Mar 29 2017 No major changes to the overall forecast message this afternoon and tonight, with strong/severe thunderstorms still expected to affect a large portion of the area. Large hail, straight line winds, and a few tornadoes are all possible. Early this afternoon, an area of low pressure was located just south of Wichita, with a warm front lifting north through southwestern Missouri. Gusty south/southeast winds and partly sunny skies have allowed 1 PM temperatures to warm into the upper 60s across much of southeastern Kansas and southern Missouri, with dewpoints in the upper 50s to around 60 degrees. As the atmosphere continues to destabilize this afternoon, thunderstorms are expected to develop across southeastern Kansas and northeastern Oklahoma, and move northeast into the forecast area by mid afternoon. Moderate instability and very favorable shear profiles should yield a few supercells, with large hail and tornadoes the primary threats. We will need to be especially mindful this afternoon of the position of the surface warm front, as the tornado threat will be maximized with any supercell that is able to move parallel to the boundary. This convection will continue north and east into southern and central Missouri by late afternoon, with additional thunderstorms expected to move north from northern Arkansas into southern Missouri by the late afternoon and evening hours. Again, supercells will be favored early on, with an attendant hail and tornado risk. With time, convection is expected to form into a series of linear segments, with an increasing risk for straight line winds. A tornado risk will continue with any northeastward surging line segments as well. While individual cell motion should be fairly rapid toward the northeast, the synoptic scale motion of this storm system will be rather slow, suggesting that convection may linger well into the late night hours, especially east of Highway 63. .LONG TERM...(Thursday through Wednesday) Issued at 215 PM CDT Wed Mar 29 2017 Convection should be ongoing Thursday morning with the area solidly in the warm sector. Question then becomes will the atmosphere destabilize enough on Thursday afternoon. Surface front is forecast to be located roughly along Highway 63 on Thursday morning. The possibility is there that the day's severe convection will get started over south central Missouri. Believe hail and wind will be the threats if storms do develop. This system moves out by Friday morning. The area is then under an upper level ridge until the next system approaches on Sunday. This system looks to take a more southerly track as it digs towards the Texas Gulf Coast. So...we should be more on the northern periphery of the rain shield. This system departs late Monday evening with yet another system approaching by Tuesday evening. With the rather progressive flow...will not see too much variation in day to day temperatures with a slight cool down as one system departs followed by a decent warm up with the approach of the next system. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1201 AM CDT Thu Mar 30 2017 Surface low pressure was located over eastern Kansas with a warm front extending through central Missouri and a cold front pushing through southwest Missouri. Winds have become more southwesterly at both KJLN and KSGF and will swing around to a more southwesterly direction at KBBG in the next few hours. Mainly VFR flight conditions expected through the overnight hours with some showers and possibly thunderstorms again on Thursday. A lower cloud deck now over central Kansas will move into the area after 12Z Thursday with MVFR ceilings and perhaps some IFR possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Gaede AVIATION...Raberding
Hazardous weather outlook, Mar 30, 12:02 AM CDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1202 AM CDT Thu Mar 30 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310515- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1202 AM CDT Thu Mar 30 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Hail risk. Limited Thunderstorm wind damage risk. Elevated Lightning risk. DISCUSSION... Thunderstorms will continue to track across the eastern Ozarks into the overnight hours. Cloud to ground lightning and small hail will be the main risk with these storms. A few of the strongest storms may be capable of producing winds in excess of 50 mph and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The potential for strong to severe storms will continue into Thursday especially across the eastern Ozarks. Large hail will be the primary severe weather risk Thursday. Thunderstorms will also be possible with the next system that moves through the area from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
In the hours before
Local storm report, Mar 29, 8:33 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
833 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL OSAGE BEACH 38.15N 92.62W
03/29/2017 M0.25 INCH CAMDEN MO TRAINED SPOTTER
.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 29, 8:39 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 4 E BRUSHYKNOB 36.97N 92.42W
03/29/2017 E0.75 INCH DOUGLAS MO LAW ENFORCEMENT
.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMLocal storm report, Mar 29, 8:46 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 3 SSW CAMDENTON 37.97N 92.77W
03/29/2017 E1.00 INCH CAMDEN MO PUBLIC
QUARTER SIZE HAIL JUST SOUTH OF HA HA TONKA
STATE PARK. TIME BASED ON RADAR.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMSpecial weather statement, Mar 29, 9:31 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
931 PM CDT WED MAR 29 2017
MOZ097-300315-
Howell MO-
931 PM CDT WED MAR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWELL COUNTY UNTIL 1015
PM CDT...
At 931 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of West Plains, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
West Plains... Mountain View...
Pomona... South Fork...
Peace Valley... White Church...
Pottersville... Caulfield...
A tornado watch remains in effect until 1100 PM CDT for south central
and southwestern Missouri.
LAT...LON 3662 9212 3669 9212 3705 9187 3705 9166
3687 9166 3654 9196
TIME...MOT...LOC 0231Z 212DEG 39KT 3666 9201
WiseLocal storm report, Mar 29, 11:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1138 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 4 E BRUSHYKNOB 36.97N 92.42W
03/29/2017 E0.75 INCH DOUGLAS MO LAW ENFORCEMENT
.
0834 PM HAIL OSAGE BEACH 38.15N 92.62W
03/29/2017 M0.88 INCH CAMDEN MO AMATEUR RADIO
NICKEL SIZE HAIL NEAR HOSPITAL IN OSAGE
BEACH.
0828 PM HAIL OSAGE BEACH 38.15N 92.62W
03/29/2017 M0.25 INCH CAMDEN MO TRAINED SPOTTER
.
0827 PM HAIL 3 SSW CAMDENTON 37.97N 92.77W
03/29/2017 E1.00 INCH CAMDEN MO PUBLIC
QUARTER SIZE HAIL JUST SOUTH OF HA HA TONKA
STATE PARK. TIME BASED ON RADAR.
0730 PM HAIL 3 SW YUKON 37.24N 91.88W
03/29/2017 E0.88 INCH TEXAS MO TRAINED SPOTTER
.
0644 PM HAIL 2 SSW BRINKTOWN 38.10N 92.09W
03/29/2017 E1.00 INCH MARIES MO TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED 7 MILES NORTH OF
DIXON.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMSpecial weather statement, Mar 30, 12:31 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
1231 AM CDT THU MAR 30 2017
MOZ106-300630-
Oregon MO-
1231 AM CDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 130 AM CDT...
At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee Village, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Grand Gulf State Park... Thayer...
Alton... Koshkonong...
Thomasville... Rover...
Myrtle... Wilderness...
Couch... Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3674 9168 3679 9167 3679 9166 3689 9166
3689 9122 3683 9122 3682 9112 3650 9113
3650 9167
TIME...MOT...LOC 0530Z 215DEG 44KT 3635 9164
GriffinThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:06 PM CDT | Special Weather Statement | SGF | Phelps | 54 min |
| Mar 29, 7:09 PM CDT | Special Weather Statement | SGF | Texas | 36 min |
| Mar 29, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 61 min |
| Mar 29, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 47 min |
| Mar 29, 7:47 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede | 43 min |
| Mar 29, 7:55 PM CDT | Special Weather Statement | SGF | Douglas | 35 min |
| Mar 29, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Ozark | 44 min |
| Mar 29, 8:17 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 43 min |
| Mar 29, 8:40 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 50 min |
| Mar 29, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Wright | 48 min |
| Mar 29, 8:44 PM CDT | Tornado Warning | SGF | Douglas | 46 min |
| Mar 29, 8:48 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 42 min |
| Mar 29, 9:18 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller | 27 min |
| Mar 29, 9:23 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Texas | 34 min |
| Mar 29, 9:31 PM CDT | Special Weather Statement | SGF | Howell | 44 min |
| Mar 30, 12:31 AM CDT | Special Weather Statement | SGF | Oregon | 59 min |
| Mar 30, 1:57 AM CDT | Special Weather Statement | SGF | Maries, Pulaski | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.